Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 144, NWS La Crosse, WI

August 3, 1997Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 1997, 7:59 PM CDT for Grant County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 7:59 PM CDT (00:59 UTC)
Expired
Aug 3, 1997, 8:45 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:12 PM CDTHail 1.75Potosi, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 040059 RRA
SVRLSE
WIC043-040145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN GRANT COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 845 PM CDT
 
* SOME LOCATIONS AFFECTED
    BEETOWN
    POTOSI

* AT 757 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BEETOWN OR 22 MILES NORTH OF DUBUQUE.
  THE STORM WAS MOVING SOUTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR POTOSI BY 820 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:34 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 3, 7:34 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT SUN AUG 3 1997

BEST THERMODYNAMICS APPEAR TO BE SHIFTING SOUTH THIS EVENING
ALTHOUGH SHORT WAVE TROUGH REFIRING CONVECTION ACROSS NORTHERN
MINN. WILL GO AHEAD AND UPDATE SOUTHEAST MINN. ZONES TO TAKE
OUT MENTION OF EVENING THUNDERSTORMS BUT WORTH A SMALL POP
FOR LATER TONIGHT.

WILL ALSO UPDATE NORTHEAST IOWA ZONE FORECASTS AS WATCH EXPIRES.
DECIDED TO LEAVE SLIGHT MENTION OF CLOUDS IN ZONES WITH PREMENTIONED
CONVECTION TO THE NORTH.

SHEA

In the hours before

Local storm report, Aug 3, 6:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT SUN AUG 3 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WINONA                    MN   1 INCH HAIL
08/03/97   WINONA                         REPORTED BY SPOTTERS.

0513 PM    5 S WINONA                MN   1.75 INCH HAIL
08/03/97   WINONA                         REPORTED ALONG COUNTY ROAD
                                          17 BY SPOTTERS.

0540 PM    LENORA                    MN   WIND DAMAGE
08/03/97   FILLMORE                       LARGE TREE LIMBS WERE BLOWN
                                          DOWN. MARBLE SIZE HAIL WAS
                                          ALSO REPORTED.

0542 PM    COON VALLEY               WI   1.75 INCH HAIL
08/03/97   VERNON                         REPORTED BY THE PUBLIC.

0605 PM    VIROQUA                   WI   1.75 INCH HAIL
08/03/97   VERNON                         REPORTED BY COUNTY SHERIFF
                                          DEPT.

SHEA

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.